Hail, Knox
- When
- May 1, 3:40 PM EST
- Where
- Knox County, Decker
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.517, -87.517
A couple of supercell thunderstorms moved across the southwestern section of central Indiana during the late afternoon and early evening of May first. 75 inches in diameter, wind gusts to 70 mph, and flooding rains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A couple of supercell thunderstorms moved across the southwestern section of central Indiana during the late afternoon and early evening of May first. The storms brought hail up to 1.75 inches in diameter, wind gusts to 70 mph, and flooding rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 1, 2:20 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST WED MAY 01 2002 MAIN PROBLEM TODAY IS POTENTIAL FOR SEVERE TONIGHT AND FLOOD PROBLEMS THROUGHOUT CWA. WW 194 IN EFFECT UNTIL 6PM LOCAL. ETA/AVN COMING MORE IN LINE TODAY WITH TRACK OF LOW AND POSITION OF FRONTAL BOUNDARIES. THESE TWO THINGS WILL BE FOCUS FOR CONVECTIVE AND HEAVY RAINFALL POTENTIAL TODAY AND TONIGHT. MOST STREAMS IN SRN HALF OF CWA ARE AT BANKFULL OR ABOVE AND THE REST OF THE AREA IS VERY WET SO ANY ADDITIONAL AMOUNTS WILL AGGREVATE THE SITUATION. WILL ISSUE FLOOD WATCH FOR ENTIRE CWA TO COMPENSATE. WMFNT IS PROGGED TO MOVE OVER INDIANAPOLIS LATER TONIGHT FOLLOWED BY CDFNT AFTER MIDNIGHT. CONVECTION WILL BE ONGOING LATER THIS EVENING INTO TONIGHT UNTIL SYSTEM PASSES EAST OF THE AREA. MOS NUMS ARE SIMILAR AND SEE NO REASON TO DEVIATE. .IND...FLOOD WATCH IND CWA. SALLY
INZ021-028>031-035>049-051>057-060>065-067>072-011930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1211 PM EST WED MAY 1 2002 ...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL THIS AFTERNOON AND TONIGHT... A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO CRAWFORDSVILLE. SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY THURSDAY MORNING. KOCH THERE IS A CHANCE THUNDERSTORMS WILL DEVELOP OVER INDIANAS CENTRAL COUNTIES TODAY...BUT ANY STORMS SHOULD BE RELATIVELY WEAK.
INZ021-028>031-035>049-051>057-060>065-067>072-011930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1228 PM EST WED MAY 1 2002 ...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL THIS AFTERNOON AND TONIGHT... A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO CRAWFORDSVILLE. SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY THURSDAY MORNING. KOCH DELETED UNWANTED INFO
INZ021-028>031-035>049-051>057-060>065-067>072-011930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1238 PM EST WED MAY 1 2002 ...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA THIS AFTERNOON AND TONIGHT... A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO CRAWFORDSVILLE. SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY THURSDAY MORNING. KOCH LEFT OUT INDIANA IN HEADLINES
The national radar mosaic for the moment the first event began.
14 hail, 5 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Roof was blown off a barn, and a large propane tank was moved.
A barn was blown down along with some large trees.
Several roads flooded.
Utility poles broken and trees down.
Roads flooded
Six trees down
Culverts and driveway washed out. Some county roads closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295976, 5296086, 5295977, 5295978, 5295979, 5295980, 5295981, 5295982, 5295983, 5295986, 5295984, 5295985, 5295987, 5295988, 5295989, 5295990, 5295991, 5295992, 5295993, 5295995, 5295994, 5295996.